, Volume 36, Issue 7, pp 491-503
Date: 26 Apr 2013

Hepatotoxicity of Tyrosine Kinase Inhibitors: Clinical and Regulatory Perspectives

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

The introduction of small-molecule tyrosine kinase inhibitors (TKIs) in clinical oncology has transformed the treatment of certain forms of cancers. As of 31 March 2013, 18 such agents have been approved by the US Food and Drug Administration (FDA), 15 of these also by the European Medicines Agency (EMA), and a large number of others are in development or under regulatory review. Unexpectedly, however, their use has been found to be associated with serious toxic effects on a number of vital organs including the liver. Drug-induced hepatotoxicity has resulted in withdrawal from the market of many widely used drugs and is a major public health issue that continues to concern all the stakeholders. This review focuses on hepatotoxic potential of TKIs. The majority of TKIs approved to date are reported to induce hepatic injury. Five of these (lapatinib, pazopanib, ponatinib, regorafenib and sunitinib) are sufficiently potent in this respect as to require a boxed label warning. Onset of TKI-induced hepatotoxicity is usually within the first 2 months of initiating treatment, but may be delayed, and is usually reversible. Fatality from TKI-induced hepatotoxicity is uncommon compared to hepatotoxic drugs in other classes but may lead to long-term consequences such as cirrhosis. Patients should be carefully monitored for TKI-induced hepatotoxicity, the management of which requires individually tailored reappraisal of the risk/benefit. The risk is usually manageable by dose adjustment or a switch to a suitable alternative TKI. Confirmation of TKI-induced hepatotoxicity can present challenges in the presence of hepatic metastasis and potential drug interactions. Its diagnosis in a patient with TKI-sensitive cancer requires great care if therapy with the TKI suspected to be causal is to be modified or interrupted as a result. Post-marketing experience with drugs such as imatinib, lapatinib and sorafenib suggests that the hepatotoxic safety of all the TKIs requires diligent surveillance.

The views expressed in this paper are those of the authors and do not necessarily reflect the views or opinions of their affiliates, any regulatory authorities or any of their advisory bodies.